MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION HINGE TIBIAL STABILIZING TOOL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. LEGION HINGE TIBIAL STABILIZING TOOL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71434465
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/22/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, during a revision surgery (unknown if from s+n), the small round extension on the legion hinge tibial stabilizing tool broke while torqueing the post bolt on final implant inside the patient.No more than 150 in-lb.Of torque was being applied as read directly off to the torqueing wrench.Surgery was resumed, with a delay of fewer than 30 minutes, with a change in surgical technique.Patient was not harmed.No further complications were reported.
 
Additional Manufacturer Narrative
Section b5 was updated from the new information received.Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, during a revision surgery (not from s+n), the small round extension on the legion hinge tibial stabilizing tool broke while torquing the post bolt on final implant inside the patient (nothing was left in patient or in the hole in the implant that piece sits - no more than 150 in-lb.Of torque was being applied as read directly off to the torquing wrench).Surgery was resumed, with a delay of fewer than 30 minutes, with a change in surgical technique (a blunt screw driver was pit into the hole to help finalize optimal torque).Patient was not harmed.No further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be fractured along the small, round extension component, rendering the device inoperative.The fractured components were not returned.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that the root cause of the reported event could not be definitively concluded; however, the lgn hk surgical technique [7128-1506 02906v1 01/15] specifically addresses the use of the tibial stabilizer tool counter torque along with the torque wrench (at a minimum of 150in-lb torque) for adequate final seating of the bolt into the sleeve along with scheduled wrench calibration.The patient impact was the device breakage, subsequent use of an alternate backup device/change in surgical technique and the reported less than 30-minute surgical delay.Reportedly, no patient harm or further complications were reported and per customer response, patient ¿is doing well¿.It is unlikely that the change in surgical technique (use of ¿blunt screwdriver¿to help finalize optimal torque¿) would have any negative effects on the tibial construct.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION HINGE TIBIAL STABILIZING TOOL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13734002
Report Number1020279-2022-01128
Device Sequence Number20043470
Product Code HRY
UDI-Device Identifier00885556033098
UDI-Public00885556033098
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71434465
Device Catalogue Number71434465
Device Lot Number12FEM0003
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2022
Supplement Date Received by Manufacturer03/22/2022
04/29/2022
Initial Report FDA Received Date03/11/2022
Supplement Report FDA Received Date03/25/2022
05/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown